Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 9, 2009, 7:41 PM CDT for 4 counties in Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2009, 7:41 PM CDT (00:41 UTC)
- Expired
- Mar 9, 2009, 8:10 PM CDT
- In force
- 29 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Blaine County, OK, Garfield County, OK, Kingfisher County, OK, Major County, OK
The radar
The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 3:49 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 100041 SVROUN OKC011-047-073-093-100130- /O.NEW.KOUN.SV.W.0039.090310T0041Z-090310T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 741 PM CDT MON MAR 9 2009 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN KINGFISHER COUNTY IN CENTRAL OKLAHOMA... SOUTHERN GARFIELD COUNTY IN NORTHERN OKLAHOMA... NORTHEASTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA... SOUTHEASTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA... * UNTIL 830 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF HITCHCOCK...MOVING NORTHEAST AT 55 MPH. HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 65 MPH ARE LIKELY. * LOCATIONS IN THE WARNING INCLUDE BISON...COVINGTON...DOUGLAS... DRUMMOND...HENNESSEY...HITCHCOCK...LACEY...LOYAL...OMEGA AND WAUKOMIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. && LAT...LON 3633 9811 3632 9747 3579 9821 3596 9840 TIME...MOT...LOC 0040Z 227DEG 50KT 3590 9824 $$ 30
2 follow-up statements
000
WWUS54 KOUN 100056
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
756 PM CDT MON MAR 9 2009
OKC011-100106-
/O.CAN.KOUN.SV.W.0039.000000T0000Z-090310T0130Z/
BLAINE OK-
756 PM CDT MON MAR 9 2009
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN BLAINE COUNTY...
LAT...LON 3603 9821 3617 9821 3630 9813 3633 9811
3632 9747 3600 9792
TIME...MOT...LOC 0056Z 227DEG 50KT 3610 9803
$$
OKC047-073-093-100130-
/O.CON.KOUN.SV.W.0039.000000T0000Z-090310T0130Z/
KINGFISHER OK-GARFIELD OK-MAJOR OK-
756 PM CDT MON MAR 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN MAJOR...SOUTHERN GARFIELD AND NORTHERN KINGFISHER
COUNTIES...
AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 8 MILES WEST OF HENNESSEY...MOVING NORTHEAST AT
55 MPH.
* LOCATIONS IN THE WARNING INCLUDE BISON...COVINGTON...DOUGLAS...
DRUMMOND...HENNESSEY...LACEY AND WAUKOMIS.
HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE LIKELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
&&
LAT...LON 3603 9821 3617 9821 3630 9813 3633 9811
3632 9747 3600 9792
TIME...MOT...LOC 0056Z 227DEG 50KT 3610 9803
$$
30000
WWUS54 KOUN 100110
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT MON MAR 9 2009
OKC047-073-093-100119-
/O.CAN.KOUN.SV.W.0039.000000T0000Z-090310T0130Z/
KINGFISHER OK-GARFIELD OK-MAJOR OK-
810 PM CDT MON MAR 9 2009
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN MAJOR...SOUTHERN GARFIELD AND NORTHERN KINGFISHER
COUNTIES...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. SMALL HAIL... WIND
GUSTS TO 40 MPH ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING WILL
CONTINUE TO BE POSSIBLE ACROSS PORTIONS OF SOUTHERN AND CENTRAL
GARFIELD COUNTY THOUGH 830 PM.
LAT...LON 3603 9821 3617 9821 3630 9813 3633 9811
3632 9747 3600 9792
TIME...MOT...LOC 0109Z 218DEG 46KT 3624 9793
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:33 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 9, 6:33 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 633 PM CDT MON MAR 9 2009 .AVIATION... MAIN AVIATION CONCERNS WILL BE CONVECTIVE TRENDS IN THE SHORT TERM AND FRONTAL TIMING IN THE MID TO LONG RANGE. STORMS HAVE DEVELOPED RECENTLY ACROSS PARTS OF WESTERN OK WITHIN WEAK SURFACE CONVERGENCE. OTHER STORMS FORMED NEAR WARM FRONT IN NC OK BUT HAVE LIFTED INTO KANSAS. UPPER SUPPORT MAY ALLOW STORMS TO MOVE INTO CENTRAL OK LATER THIS EVENING SO HAVE INCLUDED THUNDER IN OKC/OUN/PNC TAFS (1-5Z). WILL BRING FRONT THROUGH GAG/WWR AROUND 6/7Z PER NAM. MODELS WANT TO STALL FRONTAL PROGRESS BUT MAY SEE A SLOW PROGRESS TO THE SOUTH TUESDAY BEFORE A STRONGER PUSH DURING THE DAY. FRONTAL TIMING FOR PNC WILL BE AROUND 13/14Z.
Hazardous weather outlook, Mar 9, 11:55 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON MAR 9 2009
OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON MAR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM BENJAMIN TEXAS...TO CLINTON
OKLAHOMA...TO CHEROKEE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.
DISCUSSION...
A WARM FRONT ACROSS CENTRAL OKLAHOMA WILL CONTINUE TO LIFT NORTHWARD
THIS AFTERNOON AS A SURFACE LOW DEVELOPS OVER THE PANHANDLES IN
RESPONSE TO AN APPROACHING UPPER LEVEL STORM SYSTEM. STRONG DEEP
LAYER SHEAR WILL BE PRESENT OVER THE REGION THIS AFTERNOON AND
EVENING...AND WILL BE COMBINED WITH SUFFICIENT INSTABILITY FOR THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF CENTRAL AND
NORTHERN OKLAHOMA THIS AFTERNOON AS THE WARM FRONT LIFTS NORTHWARD.
AS INCREASINGLY MOIST AND UNSTABLE AIR CONTINUES TO SURGE
NORTHWARD...THUNDERSTORM INTENSITY MAY INCREASE DURING THE AFTERNOON
WITH SEVERE STORMS POSSIBLE. SEVERE STORMS ARE ALSO POSSIBLE ALONG A
DRYLINE IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATER THIS
AFTERNOON AND EVENING. ALTHOUGH THE PRIMARY THREATS FROM THE
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND
DAMAGING WIND...ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY IN
AREAS NEAR AND NORTH OF THE WARM FRONT WHERE LOW LEVEL SHEAR MAY BE
ENHANCED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON IN SOUTHEASTERN
OKLAHOMA.
OTHER HAZARDOUS WEATHER...
GUSTY WINDS BEHIND A DRYLINE COULD LEAD TO CONDITIONS FAVORABLE FOR
THE SPREADING OF WILDFIRES IN WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS ON TUESDAY AFTERNOON. A STRONG COLD FRONT IS EXPECTED TO MOVE
THROUGH OKLAHOMA AND NORTH TEXAS BY TUESDAY NIGHT...BRINGING SHARPLY
COLDER TEMPERATURES FOR THE REST OF THE WEEK AND A CHANCE OF WINTRY
PRECIPITATION FROM WEDNESDAY NIGHT THROUGH SATURDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7
AM TUESDAY.
TAYLOR/IIIn the hours before
Special weather statement, Mar 9, 5:58 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 558 PM CDT MON MAR 9 2009 OKZ007-008-092315- KAY OK-GRANT OK- 558 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RENFROW AT 558 PM CDT...MOVING NORTHEAST AT 40 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. SMALL HAIL IS POSSIBLE ALONG WITH BRIEF HEAVY RAIN. PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Mar 9, 6:05 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 605 PM CDT MON MAR 9 2009 OKZ036-TXZ083-085-092315- JACKSON OK-HARDEMAN TX-WILBARGER TX- 605 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...JACKSON AND WILBARGER COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF OLUSTEE TO 7 MILES WEST OF MEDICINE MOUND AT 605 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
Local storm report, Mar 9, 6:47 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 7 SSW ALVA 36.71N 98.72W
03/09/2009 M60 MPH WOODS OK MESONET
&&
JPIKESpecial weather statement, Mar 9, 6:48 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 648 PM CDT MON MAR 9 2009 OKZ022-035-036-100015- WASHITA OK-JACKSON OK-KIOWA OK- 648 PM CDT MON MAR 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...KIOWA AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTHWEST OF GOTEBO TO 3 MILES WEST OF HEADRICK AT 649 PM CDT...MOVING NORTHEAST AT 45 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
Local storm report, Mar 9, 7:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 5 NNW HYDRO 35.62N 98.61W
03/09/2009 E60 MPH BLAINE OK PUBLIC
0720 PM HAIL 5 NW HYDRO 35.60N 98.64W
03/09/2009 E1.00 INCH CUSTER OK PUBLIC
&&
JPIKELocal storm report, Mar 9, 7:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL CHEROKEE 36.75N 98.35W
03/09/2009 E0.88 INCH ALFALFA OK LAW ENFORCEMENT
&&
JBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 39 min |
| Mar 9, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 38 min |
| Mar 9, 9:03 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 27 min |
| Mar 9, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.